Metronidazole Recall Issued Due to Undersized Pills

A recall of Metronidazole has been issued by Teva Pharmaceuticals due to potentially undersized pills, which may result in consumers not receiving the full dose of the prescribed antibiotic. 

The Metronidazole recall was announced by the FDA on Thursday after underweight pills were detected in one lot. The tablets may not contain the full amount of the active ingredient in the pill.

Metronidazole is used to treat a number of anaerobic bacterial infections, as well as symptomatic and asymptomatic trichomoniasis, asymptomatic consorts and amebiasis. If a patient does not receive a full dose it could cause the infection to worsen or return, which could be life-threatening if the infection was severe. There have been no adverse events reported in connection to the Metronidazole recall.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

The recall affects lot 312566 of Metronidazole Tablets USP, 250 mg, by Teva Pharmaceuticals. They were sold in 250-count bottles and have an expiration date of 05/2012.

Wholesalers and retailers have been alerted to the recall by mail and given instructions on returning the defective Metronidazole pills. They should inspect their inventory for the recalled pills. Consumers who have the pills should stop taking them and return them to their pharmacy.

A number of U.S. generic drug makers have experienced manufacturing problems in recent years involving oversized or undersized pills.

In April 2008, a Digitek recall was issued for all lots of the generic heart drug digoxin manufactured by Actavis Totowa at their New Jersey facility. According to FDA adverse event reports, at least 667 digoxin deaths were reported among users of the drug who claimed that problems were associated with receiving too much of the medication.

That same year, all generic drugs manufactured by Ethex Corp. were recalled due to manufacturing problems which led to oversized tablets of morphine and other drugs being distributed. This exposed consumers to a potential risk of a morphine overdose from the oversized tablets.

In 2009, Caraco Pharmaceutical Laboratories issued a generic digoxin recall for their version of the heart drug, due to manufacturing problems at their Michigan facilities which allowed some pills to contain too much or too little of the active drug. In June of that year, after the FDA identified continued problems with the drug maker adhering to the current Good Manufacturing Practice requirements, U.S. Marshalls shutdown Caraco’s production facilities and seized their inventory.

2 Comments

  • CarolandDecember 22, 2022 at 5:52 pm

    On Nov 22, 2022 My dentist prescribed medication METRONIDAZOLE 500 mg. And I started taking it to get ready for my mouth to be done. I immediately called the office a few days later and told them that I had no taste in my mouth. I read up on this medication and One Of The side effects that can lose taste. I went back on November 29 to get mouth work and I had Still Had no taste. I went back on D[Show More]On Nov 22, 2022 My dentist prescribed medication METRONIDAZOLE 500 mg. And I started taking it to get ready for my mouth to be done. I immediately called the office a few days later and told them that I had no taste in my mouth. I read up on this medication and One Of The side effects that can lose taste. I went back on November 29 to get mouth work and I had Still Had no taste. I went back on December 6 for follow up and I told the dentist then that Still Have no taste He Said To Stop Taking It. and as of today December 22, 2022 I still have no taste as of today. I am still having pains in my mouth like a tingling on my Right Side Of My face Where the tooth removed. Iam so frustrated that whatever I eat it has no taste and it’s not Covid. I have been tested for Covid..

  • pamelaFebruary 8, 2014 at 12:02 am

    I took the pills metronidazol to clear bacteria and it swelled my thoat and I have a dizzy feeling omg. What do I need to do now that important in so much pain even my ears hurt why didn't they recall all these pills in the first place..

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.